As is my mission to inform older adults and their caregivers on the pitfalls of medication use in older adults, I feel compelled to tell you about significant drug interactions that can land you in the hospital. A study in JAMA 2003, (Drug-drug interactions among elderly patients hospitalized for drug toxicity, Juurlink DN, et al,) there were several drug interactions that were identified as high risk. Knowing these interactions can save you from serious injury.
People taking glyburide for diabetes and having hypoglycemia were more than 6 times as likely to have taken the antibiotic co-trimoxazole (Bactrim or Septra or sulfamethoxazole/ trimethoprim) within the previous week. Those that had digoxin (Lanoxin) toxicity were 12 times more likely to have taken clarithromycin (Biaxin) within the previous week. (Clarithromycin is very closely related to Azithromycin so there may also be an interaction there- assume there is one.) Those taking an ACE inhibitor (Lisinopril, enalapril, etc.) and have hyperkalemia (high potassium) were 20 times more likely to have taken a potassium-sparing diuretic (spironolactone) in the previous week. All these validating that recent additions of a new drug greatly increased the chances of a serious toxic event requiring a visit to the emergency room. You can prevent this from happening by first asking what drug interactions were found when they added the new medication to your profile in their pharmacy computer system. Don’t assume that all pharmacists or physicians will catch these drug interactions or take them seriously. The second step would be to ask your doctor or pharmacist what needs to be monitored and how in order to catch any trends that suggest a negative outcome. Drug-drug interactions are a leading cause of adverse drug events in older adults and you can play a role in preventing them from happening and live a better life.